Rashes/Dark Red Patches will they go away?
Feb 14, 2013
sisHI my name is Alex a 30 year old male asian living in the Philippines, I was diagnosed with HIV in early 2009 and did nothing about it I just lived a healthy life without alcohol and cigarettes and lots of exercise I continued with my life without any HIV medication, about a month ago January 2013 I finally accepted what I have and seek for treatment I am positive HIV-1 , negative in Hepatitis and Syphilis with cd4 to 97, my doctor decided I should be in cotrimoxazole 800mg/160mg and isoniazid for prophylaxis purporses. All test are negative, finaly after 3 weeks on prophylaxis with the said medications I was ready and given my ARV they gave me Efavirenz 600mg once a day every 8pm before bed time and Lamivudine 150mg & Zidovudine 300 mg (Avocomb Tablets) that I take 2x/day 8am & pm. So third week on my cotri & Isoniazid prophylaxis my ARVs was incorporated. It has been on my 9th day on ARV when suddenly mosquito like bites appeared on my arm very few 5-10 scattered. And on my upper chest, the next morning the rashes persisted even more covering my back and my chest down my stomach area. Leaving just a few in my palms and legs, doctor asked me to discontinue everything both ARVs and Prophylaxis. 2nd day without medication just loratidine to control my suspected allergy (loratidine 10mg 3x/day ) still worsening this time the mosquito bites flattened and more like a map all over me. I was seen by my Doctor and said to just continue only my Cotrimoxazole according to the doctor she is worried with my cd4 in 97 without any prophylaxis and together with the same anti allergy Loratidine 10mg but this time I will take it with citirizine 10mg. on my 4th day with my rashes and there is very minimal changes on my arms rashes is still there but less reddish on my chest still map like but less reddish but down the stomach is as ease same with all the parts of my body although I have very few on my neck and almost nothing in my face except my lips that became swollen on the second day onset the allergy. I still have to see my doctor in in 3 days and see what will happen for now im on loratidine and cotrimoxazole. I Am worried and I hope someone who had the same experience could share his or her story just for me to feel lost. I am currently on my 5th day with my antihistamine the red color of my rashes is more becoming less intense more like small patches on my skin, but the extent is to minimal or no change at all, I cannot still go out without wearing a jacket to cover them. I want to know if the patches will remain permanent. Honestly I am now more scared to start ARV again than ever. But if this is what will make me live longer. To hell with these ugly patches, I look great in sweaters anyway!
Response from Dr. Henry
My standard practice is often to try and not start too many meds at once with overlapping side effects since if something like a rash develops it can be very tough to sort out. Both cotrimazole and efavirenz have a high rate of rashes when first starting. One can also see flare up of skin problems due to immune reconstitution after starting effective HIV meds. One can also develop a new unrelated skin problem to further confuse the issue. Restarting the cotrimazole and isoniazid for perhaps two weeks alone is a reasonable way to approach it. If no rash then can be fairly confident those drugs were not the problem and you and readdress the HIV treatment-perhaps with another drug besides efavirenz (lopinavir/ritonavir if that is available) at least to get started. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.